Nebraska, 2009

Hail in Nebraska, June 7, 2009

June 7, 2009 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced some hail around Bayard, Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced some hail around Bayard, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 7, 4:01 AM MST, 9 hours 30 minutes earlier.

Area forecast discussion, Jun 7, 4:01 AM MST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
501 AM MDT SUN JUN 7 2009

.SHORT TERM...SUNDAY THROUGH TUESDAY MORNING...

SOME LATE NIGHT CONVECTION AND WARNINGS WITH A COUPLE OF ONE INCH
HAIL REPORTS TO START THE SHIFT.

LATEST SURFACE ANALYSIS HAS COLD FRONT STRETCHING FROM CENTRAL
WYOMING INTO NW KANSAS SPLITTING THE CWA. TO THE NORTHEAST OF THE
FRONT LOW CLOUDS AND AREAS OF FOG ARE BEING OBSERVED AND PARTLY
CLOUDY ON THE SOUTHWEST SIDE. QUESTION IS HOW MUCH FURTHER WILL THE
FRONT AND COLD AIR PUSH. GUIDANCE PRODUCTS SHOW COLD AIR THROUGH
THE ENTIRE CWA TODAY AND THEN A SLIGHT WARM UP MONDAY BUT WITH
WELL BELOW NORMAL HIGHS EACH DAY. WITH UPPER LOW MOVING ALONG THE
CANADIAN BORDER AREA WILL HAVE CYCLONIC UPPER FLOW OF WEST TO
SOUTHWEST AND PRODUCE A CHANCE OF OVERRUNNING TYPE PRECIPITATION
THROUGH THE END OF THE SHORT TERM. SPC HAS AREA IN GENERAL
THUNDERSTORMS TODAY BUT HAVE CONCERNS WITH POSSIBLY SOME SEVERE
WEATHER AGAIN LATE MONDAY. BOTTOM LINE IN THE SHORT TERM IS CLOUDY
AND COOL WITH CHANCES OF PRECIPITATION.

.LONG TERM...TUESDAY THROUGH SATURDAY...
BELOW SEASONAL TEMPS WILL PERSIST DURING THE WEEK WITH SOME WARMING
FOR THE WEEKEND. SCATTERED SHOWERS AND AFTERNOON AND EVENING TSTMS
CAN BE EXPECTED EACH DAY WITH THE MORE ACTIVE DAYS AND POSSIBLY
STRONG TSTMS LOOKING TO BE ON TUESDAY...FRIDAY AND SATURDAY OVER
THE SOUTHEAST OR EASTERN PART OF THE CWA. EARLY ON...A COUPLE OF
UNSEASONABLY COOL UPPER LOWS WILL BE MOVING ACROSS NORTHERN MT TUE
AND TUESDAY NIGHT. FLOW ALOFT OVER OUR CWA BACKS TO SW ALLOWING A
DECENT SHORTWAVE TROUGH TO LIFT ACROSS OUR CWA FROM THE SW. SO...
THERE WILL BE A GOOD COVERAGE OF SHOWERS/TSTMS TUE AFTERNOON AND
EVENING. STRONG TSTMS WILL BE A POSSIBILITY MAINLY FROM KCYS-KSNY
AS NAM SHOWS GOOD INSTABILITY PULLING NORTHWARD WHILE GFS IS NOT
QUITE AS BULLISH ON THIS. MODEL DIFFERENCES SHOW UP FOR THE REST
OF THIS FORECAST PERIOD MAINLY DUE TO GFS TRYING TO PHASE REMAINS
OF UPPER LOW OVER MT WITH ANOTHER MOVING INTO NORTHERN CA WHILE
PREFERRED ECMWF KEEPS THESE SEPARATE. ECMWF SHIFTS MT UPPER LOW
OUT TO THE ESE LATE WED AND WED NIGHT AND SHOWS MORE RIDGING OVER
THE NORTHERN AND CENTRAL ROCKIES FOR THE WEEKEND. FOR NOW...WILL
CONTINUE IDEA OF DIURNALLY TRENDED SCATTERED SHOWERS/TSTMS EACH
DAY AS DESPITE BEING UNDER UPPER RIDGING THIS WEEKEND...INSTABILITY
WILL INCREASE DUE TO WARMER TEMPS.

&&

.AVIATION...LIFR CONDITIONS IN NEBRASKA PANHANDLE ON COLD SIDE OF
FRONT AND AS FRONT CONTINUES TO PUSH SOUTHWEST LOW CLOUDS AND
AREAS OF FOG SHOULD ROLL THROUGH ALL AERODROMES EXCEPT RAWLINS AND
LARAMIE THROUGH MIDDAY TODAY AND THEN SLOWLY LIFT TO VFR CONDITIONS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...GRIFFITH
LONG TERM...JLH
Hazardous weather outlook, Jun 7, 5:02 AM MST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
602 AM MDT SUN JUN 7 2009

NEZ001>003-019>021-054-055-WYZ059-060-066>070-081145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
602 AM MDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WITH REDUCED VISIBILITIES WILL OCCUR THIS MORNING
ALONG WITH SOME SHOWERS AND THUNDERSTORMS. SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED IN THE AFTERNOON AND EVENING. A FEW
THUNDERSTORMS WILL PRODUCE HAIL AND HEAVY RAIN EARLY THIS MORNING
AND AGAIN IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING...AND AGAIN
THIS AFTERNOON.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>065-081145-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-
602 AM MDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. SMALL
HAIL AND BRIEF WIND GUSTS TO 45 MPH CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 7, 9:34 AM MST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1034 AM MDT SUN JUN 7 2009

WYZ066-069-071715-
CHEYENNE FOOTHILLS-LARAMIE RANGE-
1034 AM MDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE COUNTY UNTIL 1115
AM MDT...

AT 1028 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR CRYSTAL LAKE RESERVOIR...OR 17
MILES WEST OF CHEYENNE...MOVING SLOWLY EAST-NORTHEAST AT AROUND 10
MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY
RAINFALL OF UP TO AROUND THREE-QUARTERS OF AN INCH THROUGH 1115 PM
MDT NEAR CURT GOWDY STATE PARK.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 342 AND
353.

SJC
Local storm report, Jun 7, 9:45 AM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     HAIL             12 W CHEYENNE           41.15N 105.02W
06/07/2009  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

            PEA SIZE HAIL FELL FOR NEARLY 10 MINUTES...THEN A MIX OF
            PEA AND MARBLE SIZE HAIL OBSERVED.

&&

SJC
Special weather statement, Jun 7, 10:09 AM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1109 AM MDT SUN JUN 7 2009

WYZ069-071815-
CHEYENNE FOOTHILLS-
1109 AM MDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL
1115 AM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR WAS INDICATING A BROKEN LINE
OF SHOWERS AND THUNDERSTORMS MOVING EAST ACROSS LARAMIE COUNTY.  THE
STORMS SHOULD PASS OVER AND CLOSE TO CHEYENNE AROUND 1130 AM AS THEY
MOVE EAST NORTHEAST NEAR 20 MPH.

LIGHTNING...BRIEF HEAVY RAIN AND SOME SMALL HAIL ARE LIKELY WITH THE
STRONGER STORMS.

RE
Local storm report, Jun 7, 12:40 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FUNNEL CLOUD     1 NE ALBIN              41.43N 104.09W
06/07/2009                   LARAMIE            WY   AMATEUR RADIO

1250 PM     TORNADO          20 WSW SCOTTSBLUFF      41.76N 104.02W
06/07/2009                   SCOTTS BLUFF       NE   LAW ENFORCEMENT

0102 PM     FUNNEL CLOUD     10 SW PINE BLUFFS       41.08N 104.20W
06/07/2009                   LARAMIE            WY   LAW ENFORCEMENT

            LARAMIE COUNTY DEPUTY - FUNNEL CLOUDS 2 MILES SOUTH OF
            MILE MARKER 390 ON INTERSTATE 80.

0105 PM     FUNNEL CLOUD     11 SW ALBIN             41.30N 104.25W
06/07/2009                   LARAMIE            WY   PUBLIC

            FUNNEL CLOUD REPORTED BY USAF PERSONNEL NORTH OF EGBERT
            MOVING EAST.

0115 PM     HAIL             9 SE BURNS              41.10N 104.24W
06/07/2009  M1.50 INCH       LARAMIE            WY   TRAINED SPOTTER

            QUARTER TO PING PONG SIZED HAIL.

&&

AAH
Local storm report, Jun 7, 1:06 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
206 PM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             7 ENE CHEYENNE          41.18N 104.67W
06/07/2009  E1.75 INCH       LARAMIE            WY   PUBLIC

            LOTS OF DAMAGE TO HOME AND CARS.

0530 AM     HAIL             10 E CHEYENNE           41.15N 104.60W
06/07/2009  E0.25 INCH       LARAMIE            WY   DEPT OF HIGHWAYS

0538 AM     HAIL             8 NE CHEYENNE           41.23N 104.68W
06/07/2009  E1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

0542 AM     HAIL             9 E CHEYENNE            41.15N 104.62W
06/07/2009  E1.00 INCH       LARAMIE            WY   PUBLIC

            MOSTLY DIME TO NICKEL

&&

AAH
Special weather statement, Jun 7, 1:18 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MDT SUN JUN 7 2009

NEZ003-019>021-072115-
BANNER-BOX BUTTE-MORRILL-SCOTTS BLUFF-
218 PM MDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTTS BLUFF...
NORTHEASTERN BANNER...NORTHWESTERN MORRILL AND SOUTHERN BOX BUTTE
COUNTIES UNTIL 315 PM MDT...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COYOTE ROCK...OR 11 MILES SOUTHEAST OF
SCOTTSBLUFF...MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  7 MILES NORTH OF CHIMNEY ROCK BY 225 PM MDT.
  BAYARD BY 230 PM MDT.
  PERRIN BY 240 PM MDT.
  ANGORA BY 300 PM MDT.
  BONNER BY 310 PM MDT.
  7 MILES NORTHWEST OF PETERSON LAKE AND 9 MILES NORTHWEST OF BOX
  LAKE BY 315 PM MDT.

MELBETA...MCGREW...BAYARD...PERRIN...CHIMNEY ROCK...LAKE MINATARE
AND ANGORA ARE ALSO IN THE PATH OF THIS STORM.

RUBIN

The radar

The Cheyenne radar (KCYS), 141 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morrill

When
June 7, 1:31 PM MST
Where
Morrill County, Bayard
Measured
0.75 in hail
Reported by
Public
Coordinates
41.750, -103.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167004.